Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 2, 2019, 1:23 PM CDT for Sutton County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2019, 1:23 PM CDT (18:23 UTC)
- Expired
- May 2, 2019, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sutton County, TX
The radar
The San Angelo radar (KSJT), 106 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:45 PM CDT | FLASH FLOOD | 11 Ssw Sonora, TX | SUTTON COUNTY SHERIFFS OFFICE REPORTED A FOOT OF WATER OVER CUSENBARY ROAD AND COUNTY ROAD 405. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 6.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3850 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 14.9
The text
As transmitted.
663 WGUS54 KSJT 021823 FFWSJT TXC435-022115- /O.NEW.KSJT.FF.W.0002.190502T1823Z-190502T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Angelo TX 123 PM CDT Thu May 2 2019 The National Weather Service in San Angelo has issued a * Flash Flood Warning for... Southwestern Sutton County in west central Texas... * Until 415 PM CDT. * At 121 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two to three inches of rain have already fallen. An additional one to two inches of rain will be possible. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... The Intersection Of Us-277 And Ranch Road 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3053 10062 3030 10060 3030 10093 3053 10093 $$ KRD
1 follow-up statement
715 WGUS74 KSJT 021917 FFSSJT Flash Flood Statement National Weather Service San Angelo TX 217 PM CDT Thu May 2 2019 TXC435-022115- /O.CON.KSJT.FF.W.0002.000000T0000Z-190502T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sutton TX- 217 PM CDT Thu May 2 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHWESTERN SUTTON COUNTY... At 214 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three to four inches of rain have already fallen. The heavy rain is slowly moving east, but flash flooding will still be possible, as more heavy rain is moving in from the west. Some locations that will experience flooding include... The Intersection Of Us-277 And Ranch Road 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3053 10062 3030 10060 3030 10093 3053 10093 $$ KRD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 12:55 PM CDT, 28 minutes earlier.
Area forecast discussion, May 2, 12:55 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 1255 PM CDT Thu May 2 2019 .AVIATION... /18Z TAFS/ SHRA and TSRA ongoing at or near most sites early this afternoon. With have at least VCTS at most sites through the early evening hours with CIGS bouncing mainly between IFR and MVFR heights. Could see some overall improvement after 00Z this evening as thunderstorms either move east of the area or diminish in coverage/intensity. Ceilings will likely fall back into the MVFR category later during the overnight hours. Additional thunderstorm activity is possible Friday morning. 20 && .PREV DISCUSSION... /issued 655 AM CDT Thu May 2 2019/ AVIATION... /12Z TAFS/ MVFR/IFR cigs along with patchy mist prevail at all terminals this morning. A cold front will approach the I-20 corridor later this morning and then stall over the area this afternoon. Showers and thunderstorms will form along and ahead of the front from the late morning and into the afternoon hours. Will mention VCTS at KABI after 15Z and the remaining terminals after 18Z. Forecast confidence in timing and evolution of storms is low, however, and thus amendments to the TAFS are likely. Otherwise, cigs will slowly improve this afternoon before dropping again overnight. PREV DISCUSSION... /issued 407 AM CDT Thu May 2 2019/ SHORT TERM... (Today and Tonight) Convective complex continues to sag south across central Texas, leaving an outflow boundary draped from roughly San Saba to Sweetwater early this morning. Meanwhile, to the north a stronger cold front is pushing south across the Red River and the Panhandle, with some scattered showers and storms along the boundary. Latest HRRR shows the front reaching the I-20 corridor by mid morning and then starting to interact with the old outflow across the Heartland and Concho Valley by early afternoon. Given the very unstable and largely untapped air mass ahead of the front, the HRRR forecast of convection developing early in the afternoon looks reasonable. The convection then sags south towards the I-10 corridor by late afternoon as the front continues south as additional showers and storms develop north of the front tonight as the low level jet lifts moisture up and over the boundary. Will use this general idea for the POP forecast for today and tonight. As for temperatures, readings behind the front are significantly cooler early this morning. With this in mind and with the idea that cloud cover will be extensive, will bump afternoon readings down a few degrees for the northern half of the area. LONG TERM... (Friday through Wednesday) Main upper level trough axis slides across the area on Friday and Friday night and should produce another round of lift and convection for the area. Saturday and Saturday night look dry at the moment, with the next upper level storm system approaching for next week. Dryline development both Monday and Tuesday afternoon is possible, especially for the western portions of the area. Another cold font dropping into the area may trigger more storms for Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 74 58 75 57 / 50 60 60 40 San Angelo 79 59 77 56 / 60 60 60 40 Junction 82 64 78 58 / 60 60 80 50 Brownwood 79 61 75 57 / 60 70 80 50 Sweetwater 71 57 74 57 / 30 50 50 30 Ozona 81 60 78 57 / 60 60 60 40 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 2, 4:42 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 442 AM CDT Thu May 2 2019 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-030945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 442 AM CDT Thu May 2 2019 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon and evening, mainly along and south of a line from Sterling City to Brownwood. The primary hazards will be large hail, damaging winds, and deadly lightning. An isolated tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers and thunderstorms will again be possible on Friday. Some of these storms maybe be strong to severe, with large hail and damaging winds the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon mainly south of I-20.
In the hours before
Special weather statement, May 2, 12:02 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service San Angelo TX 1202 PM CDT Thu May 2 2019 TXZ072-073-077-154-168-170-021745- Mason TX-Menard TX-Schleicher TX-Tom Green TX-McCulloch TX-Concho TX- 1202 PM CDT Thu May 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCHLEICHER...SOUTHWESTERN MCCULLOCH...SOUTHEASTERN TOM GREEN...MENARD...NORTHWESTERN MASON AND CONCHO COUNTIES UNTIL 1245 PM CDT... At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Eden, or 13 miles northwest of Menard, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Eden around 1225 PM CDT. Melvin and Salt Gap around 1245 PM CDT. A Severe Thunderstorm Watch remains in effect until 700 PM CDT for west central Texas. LAT...LON 3075 10026 3104 10048 3151 9971 3090 9926 TIME...MOT...LOC 1701Z 239DEG 25KT 3106 9995
Special weather statement, May 2, 12:06 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1206 PM CDT Thu May 2 2019
TXZ076>078-021745-
Schleicher TX-Crockett TX-Sutton TX-
1206 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCHLEICHER...EAST
CENTRAL CROCKETT AND WESTERN SUTTON COUNTIES UNTIL 1245 PM CDT...
At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Sonora, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sonora around 1240 PM CDT.
Other locations impacted by this storm include I-
10 Near The Crockett-Sutton County Line, The Intersection Of Us-
277 And Ranch Road 189, The Intersection Of I-
10 And Ranch Road 1989 and Us-277 Near The Sutton-
Edwards County Line.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.
LAT...LON 3055 10114 3079 10077 3036 10030 3028 10069
3029 10094
TIME...MOT...LOC 1705Z 239DEG 24KT 3039 10084Special weather statement, May 2, 12:19 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service San Angelo TX 1219 PM CDT Thu May 2 2019 TXZ066-127-128-139-021800- Runnels TX-Callahan TX-Coleman TX-Taylor TX- 1219 PM CDT Thu May 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...NORTHERN COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES UNTIL 100 PM CDT... At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm over Bradshaw, or 10 miles northeast of Winters, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Lawn around 1235 PM CDT. Oplin around 100 PM CDT. Other locations impacted by this storm include Lake Abilene, Drasco, Camp Tonkawa, Echo, Goldsboro, Lake Winters Lake, Us- 283 Near The Coleman- Callahan County Line, Lake Coleman, Ovalo and Hords Creek Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 700 PM CDT for west central Texas. LAT...LON 3182 9998 3222 10000 3239 9935 3178 9922 TIME...MOT...LOC 1718Z 259DEG 22KT 3208 9986
Special weather statement, May 2, 12:48 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1248 PM CDT Thu May 2 2019
TXZ073-154-168-021830-
Menard TX-McCulloch TX-Concho TX-
1248 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCULLOCH...
NORTHWESTERN MENARD AND CONCHO COUNTIES UNTIL 130 PM CDT...
At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Eden, or 13 miles north of Menard, moving northeast at
15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Eden around 110 PM CDT.
Other locations impacted by this storm include Us-83 Near The Menard-
Concho County Line, The Intersection Of Ranch Road 1929 And Ranch
Road 2134, The Intersection Of Us-
87 And Ranch Road 2134, The Intersection Of Us-
83 And Ranch Road 765 and Live Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.
LAT...LON 3128 10012 3158 9973 3156 9972 3158 9971
3155 9968 3154 9970 3153 9967 3152 9966
3150 9968 3149 9964 3109 9939 3095 9997
TIME...MOT...LOC 1746Z 233DEG 8KT 3112 9982
POSpecial weather statement, May 2, 12:54 PM CDT, 29 minutes before
Special Weather Statement National Weather Service San Angelo TX 1254 PM CDT Thu May 2 2019 TXZ066-127-128-139-021845- Runnels TX-Callahan TX-Coleman TX-Taylor TX- 1254 PM CDT Thu May 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN... NORTHWESTERN COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES UNTIL 145 PM CDT... At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over Crews, or 11 miles east of Winters, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Novice around 105 PM CDT. Glen Cove and Silver Valley around 120 PM CDT. Coleman and Valera around 145 PM CDT. Other locations impacted by this storm include Goldsboro, Lake Winters Lake, Us-283 Near The Coleman- Callahan County Line, Lake Coleman and Hords Creek Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 700 PM CDT for west central Texas. LAT...LON 3178 9999 3214 9981 3207 9926 3157 9955 TIME...MOT...LOC 1753Z 306DEG 20KT 3196 9977
Local storm report, May 2, 1:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
100 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FUNNEL CLOUD 21 SW SONORA 30.32N 100.85W
05/02/2019 SUTTON TX TRAINED SPOTTER
WALL CLOUD AND FUNNELS.
&&The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:19 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 41 min |
| May 1, 7:42 PM CDT | Special Weather Statement | SJT | Throckmorton | 48 min |
| May 1, 7:54 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 51 min |
| May 1, 8:00 PM CDT | Areal Flood Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 6 hr |
| May 1, 8:46 PM CDT | Special Weather Statement | SJT | Haskell, Jones, Shackelford, Throckmorton | 44 min |
| May 1, 9:30 PM CDT | Special Weather Statement | SJT | Fisher, Jones, Shackelford | 45 min |
| May 1, 9:43 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 47 min |
| May 1, 10:30 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 45 min |
| May 1, 11:09 PM CDT | Areal Flood Advisory | SJT | Callahan, Jones, Shackelford, Taylor | 3 hr |
| May 1, 11:15 PM CDT | Special Weather Statement | SJT | Callahan | 45 min |
| May 1, 11:23 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 37 min |
| May 1, 11:39 PM CDT | Special Weather Statement | SJT | Shackelford | 36 min |
| May 2, 9:44 AM CDT | Special Weather Statement | SJT | Fisher, Jones | 61 min |
| May 2, 10:16 AM CDT | Areal Flood Advisory | SJT | Fisher, Jones, Nolan, Taylor | 3 hr |
| May 2, 10:31 AM CDT | Special Weather Statement | SJT | Nolan | 44 min |
| May 2, 10:56 AM CDT | Areal Flood Advisory | SJT | Callahan, Nolan, Shackelford, Taylor | 3 hr |
| May 2, 11:16 AM CDT | Special Weather Statement | SJT | Callahan, Nolan, Taylor | 44 min |
| May 2, 12:02 PM CDT | Special Weather Statement | SJT | Concho, Menard | 43 min |
| May 2, 12:03 PM CDT | Areal Flood Advisory | SJT | Callahan | 117 min |
| May 2, 12:06 PM CDT | Special Weather Statement | SJT | Sutton | 39 min |
| May 2, 12:19 PM CDT | Special Weather Statement | SJT | Callahan, Coleman | 41 min |
| May 2, 12:44 PM CDT | Areal Flood Advisory | SJT | Concho, Menard | 2 hr |
| May 2, 12:48 PM CDT | Special Weather Statement | SJT | Concho | 42 min |
| May 2, 12:49 PM CDT | Areal Flood Advisory | SJT | Sutton | 116 min |
| May 2, 12:52 PM CDT | Severe Thunderstorm Warning | SJT | Sutton | 38 min |
| May 2, 12:54 PM CDT | Special Weather Statement | SJT | Coleman | 51 min |
| May 2, 1:04 PM CDT | Tornado Warning | SJT | Sutton | 26 min |
| May 2, 1:20 PM CDT | Severe Thunderstorm Warning | SJT | Concho, McCulloch, Menard | 40 min |
| May 2, 1:31 PM CDT | Tornado Warning | SJT | Sutton | 29 min |
| May 2, 1:36 PM CDT | Flash Flood Warning | SJT | Concho, Menard | 3 hr |
| May 2, 1:39 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 51 min |
| May 2, 1:47 PM CDT | Special Weather Statement | SJT | Menard | 43 min |
| May 2, 1:55 PM CDT | Areal Flood Advisory | SJT | Coleman | 2 hr |
| May 2, 1:57 PM CDT | Special Weather Statement | SJT | Menard | 48 min |
| May 2, 2:00 PM CDT | Tornado Warning | SJT | Sutton | 30 min |
| May 2, 2:17 PM CDT | Special Weather Statement | SJT | Brown | 43 min |
| May 2, 2:29 PM CDT | Areal Flood Advisory | SJT | Tom Green | 2 hr |
| May 2, 3:53 PM CDT | Special Weather Statement | SJT | Mason | 37 min |
| May 2, 4:07 PM CDT | Special Weather Statement | SJT | Taylor | 38 min |
| May 2, 4:53 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 37 min |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.